Kansas, 2017

Hail and Damaging Winds in Kansas, June 13 to 14, 2017

June 13 to 14, 2017 · NWS DDC · 28 events in 9 counties and zones

A rather anomalous upper low (by mid-June standards) was centered |across western Wyoming and lifted north into Montana on June 13. A spoke of mid level potential vorticity swung around the base of the trough across in Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A rather anomalous upper low (by mid-June standards) was centered |across western Wyoming and lifted north into Montana on June 13. A spoke of mid level potential vorticity swung around the base of the trough across in Colorado. This interacted with a formidable 250mb jet streak on the order of 80-90 knots and a dryline, which created convection initiation and severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 1:16 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 1:16 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
216 PM CDT Tue Jun 13 2017

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 214 PM CDT Tue Jun 13 2017

Scattered convection along a dry line that will extend from near
Hays to Dodge City to around Meade late today and early this
evening still appears possible given the latest 12z model runs.
The 12z forecast model soundings along this dry line late day does
indicate little if any cin will be present along with CAPE values
of 1500 to near 3000 j/kg. This combined with some improving
0-1km moisture convergence, 0-6km shear favoring super cells and
the potential for storms to be discrete then hail approaching the
size of baseballs may be possible, especially early and near the
Oklahoma border. In addition to very large hail high cloud bases
and large DCAPE supports strong damaging winds in excess of 70
mph. Given the storm motion these storms should move east of high
281 by sunset. Another slight chance for storms may then again be
possible towards midnight along the cold front as enhanced upper
level dynamics develop near the left exit region of an upper level
jet.

On Wednesday the surface cold front is forecast to be located
from northwestern Oklahoma to south central Kansas. Behind this
front more seasonable temperatures can be expected across western
Kansas as a surface high crosses the Western High Plains. Winds
will average 10 mph or less.

Some late day convection will be possible along a cold front that
will be located in south central Kansas at 0z Thursday. Later
shifts may wish to monitor if the frontal boundary will be located
near Pratt or Medicine lodge or further east southeast. At this
time am favoring the further southeast solution so will keep
precipitation out of Pratt and Barber counties Wednesday afternoon
and Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 214 PM CDT Tue Jun 13 2017

There will be a slight chance for convection on Thursday east of
Dodge City as moisture and warm air advection improves near the
left exit region of a 250mb jet that will be crossing the Southern
Plains early in the day. After this slight chance a brief period
of dry and warmer weather will briefly return early this weekend.
Given the westerly down slope flow Friday and Saturday and the
850mb temperature trends from the ECMWF and GFS. Temperatures
climbing into the mid to upper 90s still looks likely Friday and
Saturday afternoon.

Saturday night into early Sunday the GFS and ECMWF both are in
decent agreement with a surface cold front dropping south across
western Kansas as a northwesterly flow develops across the
Rockies. 900mb to 850mb winds behind this front suggests a period
of very windy conditions behind this frontal boundary Saturday
night into early Sunday. In addition to these gusty winds some
noticeably cooler air will begin to spread into western Kansas
also.

These cooler temperatures will linger through early next week as
a surface high crosses the Central Plains. At this time there is
some uncertainty on just how much cooling that will occur early
next week but the potential for highs staying in the 80s again on
Monday is not completely out of the question, especially if we see
an extended period of cloud cover during the day.

Several opportunities of precipitation for western Kansas will
exist early next week as multiple upper level waves embedded in
the northwesterly flow crosses the Central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Jun 13 2017

A few scattered thunderstorms will be possible late day near a dry
line which will be located near the Dodge City and Hays areas
between 22z Tuesday and 02z Wednesday. Will therefore insert a
period of VCTS at both sites late today. Model soundings
indicating ceilings will be at or above 5000 ft AGL, even with the
convection late today, so VFR conditions are expected today and
overnight. Gusty south winds at around 20 knots will continue
through early this evening and then decrease after sunset.  These
southerly winds early tonight will then shift to the north
northwest after midnight as a cold front crosses southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  91  65  97 /  20   0   0  10
GCK  59  91  63  98 /   0   0   0  10
EHA  56  90  61  96 /   0   0   0  10
LBL  60  91  63  99 /  10   0   0  10
HYS  65  90  64  96 /  20   0   0  20
P28  71  94  69  98 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 13, 3:09 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Tue Jun 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-140915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
 A dryline will advance to near a line from Ellis
 to Meade by mid afternoon, and scattered thunderstorms are
 likely to form near the dryline after 5 PM. Sufficient
 instability and shear are present to support a few supercells
 with hail larger than two inches in diameter and damaging winds.
 Although the tornado threat is low, enhanced low level shear with
 the onset of the low level jet may support tornadogenesis in
 south central Kansas around sunset.
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
A weak Pacific cold front will move through western Kansas Tuesday night and become stationary
from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail
larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper
level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are
possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler.

Days 2-7 Hazards
----------------
* Wednesday
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

24 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
June 13, 3:23 PM CST
Where
Ford County, 0.55 mi W of Wright
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.780, -99.890

Hail, Ford

When
June 13, 3:40 PM CST
Where
Ford County, 4.4 mi NW of Spearville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.900, -99.800

Hail, Hodgeman

When
June 13, 3:55 PM CST
Where
Hodgeman County, 3.26 mi W of Gray
Measured
0.75 in hail
Reported by
Public
Coordinates
38.170, -99.710

Hail, Ford

When
June 13, 4:01 PM CST
Where
Ford County, 2.14 mi SSW of Wilroads
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.650, -99.910

Hail, Pawnee

When
June 13, 4:32 PM CST
Where
Pawnee County, 2.28 mi ESE of Burdett Rucker Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.170, -99.490

Hail, Ellis

When
June 13, 4:58 PM CST
Where
Ellis County, Catharine
Measured
1.25 in hail
Reported by
Public
Coordinates
38.930, -99.220

Hail, Clark

When
June 13, 5:42 PM CST
Where
Clark County, 6.5 mi WNW of Acres
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -99.980

Hail, Ford

When
June 13, 5:45 PM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.780, -100.030

Hail, Ford

When
June 13, 5:47 PM CST
Where
Ford County, 0.88 mi NW of Dodge City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.030

Hail, Ford

When
June 13, 5:49 PM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -100.030

Hail, Ford

When
June 13, 5:49 PM CST
Where
Ford County, 2.76 mi N of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.790, -100.020

Hail, Ford

When
June 13, 5:54 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.050

Hail, Ford

When
June 13, 6:08 PM CST
Where
Ford County, 0.88 mi NE of Bloom
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.490, -99.890

Thunderstorm Wind, Ford

When
June 13, 6:16 PM CST
Where
Ford County, 2.14 mi SSW of Wilroads
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -99.910

Winds were estimated to be 60 MPH.

Hail, Ford

When
June 13, 6:19 PM CST
Where
Ford County, Ford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.630, -99.750

Thunderstorm Wind, Ford

When
June 13, 6:21 PM CST
Where
Ford County, 2.14 mi SSW of Bucklin
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.520, -99.640

Thunderstorm Wind, Ford

When
June 13, 6:30 PM CST
Where
Ford County, 1.78 mi ESE of Spearville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.840, -99.720

A downburst produced an approximate 70 MPH gust that damaged the roof of the grade school. Additionally, a nearby small shed was overturned and a trampoline was tossed. Wind direction was southeast to northwest.

Hail, Ford

When
June 13, 6:40 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

Hail, Edwards

When
June 13, 6:43 PM CST
Where
Edwards County, 0.69 mi N of Offerle
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -99.550

Hail, Clark

When
June 13, 6:58 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.140, -100.080

Hail, Hodgeman

When
June 13, 7:00 PM CST
Where
Hodgeman County, 8.43 mi WSW of Jetmore Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -100.030

Hail, Hodgeman

When
June 13, 7:08 PM CST
Where
Hodgeman County, Jetmore
Measured
0.88 in hail
Reported by
Public
Coordinates
38.080, -99.900

Hail, Hodgeman

When
June 13, 7:10 PM CST
Where
Hodgeman County, 0.88 mi NE of Jetmore
Measured
2 in hail
Reported by
Public
Coordinates
38.090, -99.890

Hail, Rush

When
June 13, 7:24 PM CST
Where
Rush County, 1.28 mi WSW of Timken
Measured
0.88 in hail
Reported by
Public
Coordinates
38.460, -99.200

Hail, Clark

When
June 13, 7:26 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1.75 in hail
Reported by
Public
Coordinates
37.190, -99.770

Hail, Ness

When
June 13, 7:26 PM CST
Where
Ness County, 6.31 mi S of Bazine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.360, -99.660

Hail, Rush

When
June 13, 7:35 PM CST
Where
Rush County, Bison
Measured
1.25 in hail
Reported by
Public
Coordinates
38.520, -99.200

Thunderstorm Wind, Barber

When
June 14, 12:20 AM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711151, 711152, 711153, 711154, 711155, 711156, 711161, 711157, 711158, 711159, 711160, 711162, 711163, 711176, 711164, 711177, 711175, 711165, 711166, 711167, 711168, 711170, 711169, 711171, 711172, 711173, 711174, 711149.